Catalogo Articoli (Spogli Riviste)

OPAC HELP

Titolo:
ANTIPSYCHOTIC-INDUCED EXTRAPYRAMIDAL SYMPTOMS - ROLE OF ANTICHOLINERGIC DRUGS IN TREATMENT
Autore:
BARNES TRE; MCPHILLIPS MA;
Indirizzi:
CHARING CROSS & WESTMINSTER MED SCH,DEPT PSYCHIAT,ST DUNSTANS RD LONDON W6 8RP ENGLAND
Titolo Testata:
CNS DRUGS
fascicolo: 4, volume: 6, anno: 1996,
pagine: 315 - 330
SICI:
1172-7047(1996)6:4<315:AES-RO>2.0.ZU;2-P
Fonte:
ISI
Lingua:
ENG
Soggetto:
CHRONIC-SCHIZOPHRENIC PATIENTS; NEUROLEPTIC-INDUCED AKATHISIA; ACUTE DYSTONIC REACTIONS; DOUBLE-BLIND CROSSOVER; ANTI-PARKINSON DRUGS; TARDIVE-DYSKINESIA; ANTIPARKINSONIAN MEDICATION; CLINICAL CHARACTERISTICS; POTENCY NEUROLEPTICS; MOVEMENT-DISORDERS;
Tipo documento:
Article
Natura:
Periodico
Settore Disciplinare:
Science Citation Index Expanded
Science Citation Index Expanded
Citazioni:
99
Recensione:
Indirizzi per estratti:
Citazione:
T.R.E. Barnes e M.A. Mcphillips, "ANTIPSYCHOTIC-INDUCED EXTRAPYRAMIDAL SYMPTOMS - ROLE OF ANTICHOLINERGIC DRUGS IN TREATMENT", CNS DRUGS, 6(4), 1996, pp. 315-330

Abstract

Acute extrapyramidal symptoms (EPS), specifically the motor syndromesof parkinsonism, acute akathisia and acute dystonia, are among the most common adverse effects of antipsychotic medication. They produce physical disability and subjective distress, interfere with psychosocialand occupational adjustment, confound the clinical assessment of psychiatric symptoms, and lead to poor compliance with medication. Parkinsonism, akathisia and dystonia can also be chronic conditions in patients receiving long term antipsychotic treatment. However, the most common movement disorder seen in such patients is tardive dyskinesia. The presence of the obvious movements of this condition can stigmatise patients. In the more seven cases, disability may be directly related to the particular movements, with interference with mobility, respiration, speech, eating, difficulty swallowing and possibly an increased riskof choking. To tackle acute EPS, the clinician will need to consider modifying the dosage of conventional antipsychotics or switching to a new antipsychotic that has a lower liability for these problems. If adjunctive drug therapy is considered necessary, the choice will depend partly on the particular extrapyramidal syndrome exhibited by the patient and partly on the adverse effect profiles of the possible treatments. Anticholinergic (i.e. antimuscarinic) agents are widely used in psychiatric practice to treat and prevent EPS. However, there are hazards with these drugs, including a risk of abuse and toxic confusional states, anticholinergic adverse effects (such as dry mouth, blurred vision, tachycardia, constipation, and urinary hesitation and retention) and cholinergic rebound phenomena on withdrawal. In the light of these problems, it has been recommended that anticholinergic agents are not routinely administered for the prophylaxis of EPS, unless there is a history of acute dystonia or known susceptibility to these antipsychotic-induced motor phenomena. Indeed, the evidence from published studiessupports the value of anticholinergic drugs as treatment for EPS rather than for prophylaxis. Despite the efficacy of anticholinergic drugs, not all EPS are equally responsive to this treatment. The tremor andrigidity of parkinsonism are reliably relieved by these agents. However, this syndrome is known to abate spontaneously over time. After 3 months, the majority of patients initially requiring treatment with anticholinergics can have this therapy withdrawn without a relapse of parkinsonian symptoms. Therefore, anticholinergics should be periodicallywithdrawn to test the need for their continued prescription. Acute dystonic reactions are also effectively treated with anticholinergic drugs. In severe cases, intravenous or intramuscular administration can provide relief in minutes. The place of anticholinegics in the treatment of tardive dystonia is less clear, as only a proportion of patients will show any benefit. Anticholinergics also have an uncertain reputation in both acute and chronic akathisia, being of limited efficacy. Acute akathisia may respond best to anticholinergics if it is accompanied by parkinsonism, in which case both syndromes may improve. Anticholinergic drugs are not effective in alleviating tardive dyskinesia. The evidence suggests that these agents can sometimes worsen the movements, and when discontinued, a modest improvement may be seen in a proportion of patients exhibiting this condition. However, it has not been established that patients receiving antiparkinsonian medication in addition to antipsychotic medication are at a greater risk of developing tardive dyskinesia.

ASDD Area Sistemi Dipartimentali e Documentali, Università di Bologna, Catalogo delle riviste ed altri periodici
Documento generato il 18/01/20 alle ore 07:42:53